Compounding

Case series describes 10-fold dosing errors with compounded semaglutide

Three patients reported to a regional poison control center took far more compounded semaglutide than intended, a report says, highlighting how vial-and-syringe packaging can lead to dosing confusion.

By the Semaglutides news desk·

A case series published in the Journal of the American Pharmacists Association describes three patients who reported adverse reactions after incorrectly administering compounded semaglutide for weight loss, including two who took ten times their intended dose [1]. The cases were reported to a regional poison control center, and the authors wrote them up to raise awareness among pharmacists and regulatory agencies [1].

The report covers three cases of adverse drug events after incorrect administration of semaglutide obtained from compounding pharmacies and an aesthetic spa [1]. Two of the patients self-administered 10-fold dosing errors [1]. All three had notable nausea, vomiting and abdominal pain, and most symptoms lasted for days [1]. One patient also reported headache, anorexia, weakness and fatigue [1]. One patient was evaluated at a health care facility and responded well to an antiemetic and intravenous fluids [1].

Packaging and instructions played a part, according to the report. One patient who received medication from a compounding pharmacy reported getting a vial with syringes for self-administration, and no pharmacist counseling was provided on proper drug administration [1]. One patient reported dosing in milliliters and units rather than in milligrams [1].

The authors wrote that vials of compounded semaglutide do not use the safety features provided by prefilled manufactured pens and allow for large overdoses, such as 10-fold dosing errors [1]. They added that syringes not intended for semaglutide contribute to variability in dosing units — milliliters, units, milligrams — which contributes to patient confusion [1].

The authors encouraged increased vigilance in labeling, dispensing and counseling so that patients are confident in administering their medication regardless of the formulation [1]. They also encouraged boards of pharmacy and other regulatory agencies to promote proper use and dispensing of compounded semaglutide, saying such steps could decrease the risk of more severe adverse drug events and avoidable hospital use from dosing errors [1].

The article is a case series, not a study of how often these errors happen. It does not estimate how common 10-fold errors with compounded semaglutide are, and it does not say what concentrations the products involved contained or whether any of the three patients had lasting effects [1]. The article has no information on the patients' ages, other health conditions or other medications [1].

Why it matters for patients

All three cases involve how a drug got measured into a syringe at home. Compounded semaglutide dispensed as a vial and syringes works differently from a prefilled pen: the patient draws the dose rather than dialing it on a device with built-in limits, and the report says the vials lack the safety features of manufactured pens [1].

The unit problem is the specific risk described. When a dose is expressed in milliliters or in units instead of milligrams, a patient can read the number on the syringe as the dose and take far more than intended [1]. Two of the three patients took ten times the intended amount [1].

The report also notes that one of these patients received no pharmacist counseling on how to administer the drug [1]. It does not say whether counseling would have prevented the error in that case.

The symptoms described were nausea, vomiting and abdominal pain lasting for days, with one patient needing intravenous fluids and an antiemetic at a health care facility [1]. The report does not describe what a patient should do after a suspected overdose, and it does not include discharge instructions or follow-up care for the three patients [1].

What happens next

No dated milestones are attached to the authors' recommendations [1]. The article does not say whether any pharmacy, compounding facility, board of pharmacy or other regulator has changed labeling, dispensing or counseling practices in response, and it reports no follow-up on the three patients [1].

Compounded semaglutide differs from the manufactured brand-name products, and the report focuses only on compounded formulations and an aesthetic spa [1]. Semaglutide is the active ingredient in the brand-name products Ozempic, Wegovy and Rybelsus; the cases described here were not about those products [1].

Sources

  1. https://pubmed.ncbi.nlm.nih.gov/37392810/

Semaglutides.org provides information only, not medical advice. Talk to a licensed provider about your own care before making changes. Some telehealth links are affiliate links and are labeled where they appear.